The Annals of Applied Probability

Control of the multiclass ${G/G/1}$ queue in the moderate deviation regime

Rami Atar and Anup Biswas

Full-text: Open access


A multi-class single-server system with general service time distributions is studied in a moderate deviation heavy traffic regime. In the scaling limit, an optimal control problem associated with the model is shown to be governed by a differential game that can be explicitly solved. While the characterization of the limit by a differential game is akin to results at the large deviation scale, the analysis of the problem is closely related to the much studied area of control in heavy traffic at the diffusion scale.

Article information

Ann. Appl. Probab., Volume 24, Number 5 (2014), 2033-2069.

First available in Project Euclid: 26 June 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F10: Large deviations 60K25: Queueing theory [See also 68M20, 90B22] 49N70: Differential games 93E20: Optimal stochastic control

Risk-sensitive control large deviations moderate deviations differential games multi-class single-server queue heavy traffic


Atar, Rami; Biswas, Anup. Control of the multiclass ${G/G/1}$ queue in the moderate deviation regime. Ann. Appl. Probab. 24 (2014), no. 5, 2033--2069. doi:10.1214/13-AAP971.

Export citation


  • [1] Atar, R., Dupuis, P. and Shwartz, A. (2003). An escape-time criterion for queueing networks: Asymptotic risk-sensitive control via differential games. Math. Oper. Res. 28 801–835.
  • [2] Atar, R., Goswami, A. and Shwartz, A. (2013). Risk-sensitive control for the parallel server model. SIAM J. Control Optim. 51 4363–4386.
  • [3] Atar, R. and Gurvich, I. (2014). Scheduling parallel servers in the nondegenerate slowdown diffusion regime: Asymptotic optimality results. Ann. Appl. Probab. 24 760–810.
  • [4] Atar, R. and Solomon, N. (2011). Asymptotically optimal interruptible service policies for scheduling jobs in a diffusion regime with nondegenerate slowdown. Queueing Syst. 69 217–235.
  • [5] Bell, S. L. and Williams, R. J. (2005). Dynamic scheduling of a parallel server system in heavy traffic with complete resource pooling: Asymptotic optimality of a threshold policy. Electron. J. Probab. 10 1044–1115.
  • [6] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [7] Chen, H. and Mandelbaum, A. (1991). Leontief systems, RBVs and RBMs. In Applied Stochastic Analysis (London, 1989). Stochastics Monogr. 5 1–43. Gordon and Breach, New York.
  • [8] Chen, H. and Yao, D. D. (2001). Fundamentals of Queueing Networks: Performance, Asymptotics, and Optimization. Applications of Mathematics (New York) 46. Springer, New York.
  • [9] Cruise, R. J. R. (2012). A scaling framework for the many sources limit of queueing systems through large deviations. Ph.D. dissertation, Univ. Cambridge.
  • [10] Dupuis, P. (2003). Explicit solution to a robust queueing control problem. SIAM J. Control Optim. 42 1854–1875.
  • [11] Dupuis, P., James, M. R. and Petersen, I. (2000). Robust properties of risk-sensitive control. Math. Control Signals Systems 13 318–332.
  • [12] Dupuis, P. and McEneaney, W. M. (1997). Risk-sensitive and robust escape criteria. SIAM J. Control Optim. 35 2021–2049.
  • [13] Elliott, R. J. and Kalton, N. J. (1972). The Existence of Value in Differential Games. Amer. Math. Soc., Providence, RI.
  • [14] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [15] Fleming, W. H. (1971). Stochastic control for small noise intensities. SIAM J. Control 9 473–517.
  • [16] Fleming, W. H. and McEneaney, W. M. (1995). Risk-sensitive control on an infinite time horizon. SIAM J. Control Optim. 33 1881–1915.
  • [17] Fleming, W. H. and Souganidis, P. E. (1986). PDE-viscosity solution approach to some problems of large deviations. Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 13 171–192.
  • [18] Ganesh, A., O’Connell, N. and Wischik, D. (2004). Big Queues. Lecture Notes in Math. 1838. Springer, Berlin.
  • [19] Harrison, J. M. and Van Mieghem, J. A. (1997). Dynamic control of Brownian networks: State space collapse and equivalent workload formulations. Ann. Appl. Probab. 7 747–771.
  • [20] Harrison, J. M. and Williams, R. J. (2005). Workload reduction of a generalized Brownian network. Ann. Appl. Probab. 15 2255–2295.
  • [21] Jacobson, D. H. (1973). Optimal stochastic linear systems with exponential performance criteria and their relation to deterministic differential games. IEEE Trans. Automat. Control AC-18 124–131.
  • [22] Majewski, K. (2006). Sample path large deviations for multiclass feedforward queueing networks in critical loading. Ann. Appl. Probab. 16 1893–1924.
  • [23] Mandelbaum, A. and Stolyar, A. L. (2004). Scheduling flexible servers with convex delay costs: Heavy-traffic optimality of the generalized $c\mu$-rule. Oper. Res. 52 836–855.
  • [24] Puhalskii, A. A. (1999). Moderate deviations for queues in critical loading. Queueing Syst. 31 359–392.
  • [25] Puhalskii, A. A. and Whitt, W. (1997). Functional large deviation principles for first-passage-time processes. Ann. Appl. Probab. 7 362–381.
  • [26] Whittle, P. (1990). A risk-sensitive maximum principle. Systems Control Lett. 15 183–192.
  • [27] Wischik, D. (2001). Moderate deviations in queueing theory. Unpublished manuscript.
  • [28] Whittle, P. (1990). Risk-Sensitive Optimal Control. Wiley, Chichester.